May 26, 2004: Headlines: Lariam: Safety and Security of Volunteers: United Press International: Sen. Dianne Feinstein says Lariam causing GIs permanent brain damage

Peace Corps Online: Peace Corps News: Library: Peace Corps: Lariam : The Peace Corps and Lariam: May 26, 2004: Headlines: Lariam: Safety and Security of Volunteers: United Press International: Sen. Dianne Feinstein says Lariam causing GIs permanent brain damage

By Admin1 (admin) ( - on Thursday, May 27, 2004 - 5:16 pm: Edit Post

Sen. Dianne Feinstein says Lariam causing GIs permanent brain damage

Sen. Dianne Feinstein says Lariam causing GIs permanent brain damage

Sen. Dianne Feinstein says Lariam causing GIs permanent brain damage

Drug causing GIs permanent brain damage

By Mark Benjamin and Dan Olmsted
United Press International
Published 5/26/2004 4:19 PM

WASHINGTON, May 26 (UPI) -- Six U.S. soldiers have been diagnosed by the military with permanent brain damage from an anti-malaria drug used in Iraq and Afghanistan, and health officials must reassess its safety, a U.S. senator said.

Sen. Dianne Feinstein, D-Calif., in a letter to Health and Human Services Secretary Tommy Thompson, said the drug, called mefloquine, has "serious risks" that have not been adequately tracked by the Pentagon, the Peace Corps and other government agencies that distribute it.

"I ask that you work with the Food and Drug Administration to reassess the safety of mefloquine," Feinstein wrote Thompson in a letter dated May 24.

Feinstein told Thompson she is concerned that "six service members have been diagnosed with permanent brainstem and vestibular damage from being given this drug despite the fact that alternative drugs might have been chosen to prevent infection."

The FDA last year warned that the drug, also called Lariam, is linked to reports of suicide, though a connection has not been established. It also said some psychiatric and neurological side effects have been reported to last long after taking it. The Pentagon this year announced a new safety study of the drug, which has been used by some 20 million people worldwide, and the Department of Veterans Affairs said it will look at possible long-term effects on veterans.

According to people familiar with the situation, the six service members were diagnosed in recent weeks by doctors at Naval Medical Center San Diego. Its Spatial Orientation Lab, a Department of Defense facility, specializes in balance disorders.

One service member who received a diagnosis is former Navy Reserve Cmdr. William Manofsky, who became severely ill after taking mefloquine in Iraq and Kuwait while deployed for Operation Iraqi Freedom. Another soldier with a mefloquine diagnosis is a Green Beret who served in Afghanistan.

UPI reviewed a copy of Manofsky's medical report from the San Diego lab, which includes the notation, "Lariam induced," with the word Lariam underlined.

Earlier this month, Manofsky filed suit against Lariam's manufacturer, Swiss drug giant Hoffmann-La Roche, for alleged failure to warn of the drug's risks and marketing a product it knows is unsafe.

Asked for comment about the suit, Roche spokesman Terence Hurley told UPI: "We don't comment on pending litigation. Roche believes that the labeling that accompanies Lariam, and which has been approved by the FDA, is adequate. Information about the use of Lariam and neuropsychiatric events has appeared in the product's label since it was approved by the FDA in 1989.

"Roche takes issues of safety very seriously and works with regulatory authorities on an ongoing basis to ensure recommendations on product use take into account current scientific and medical evidence."

Manofsky said he became mentally and physically ill after taking the drug, at one point taking his gun apart because he was afraid he was going to kill himself. A year after he stopped taking the drug, he still suffers from severe balance problems, trembling and memory loss.

The diagnoses appear to put the Pentagon, and particularly the Army, in an unusual position: Military health officials continue to insist the drug is safe and to prescribe it widely. Army Surgeon General James Peake told a House subcommittee in February that "we don't think it is as big a problem as has been made out."

Peake also dismissed any association between the drug and a string of murder-suicides at Fort Bragg, N.C., in the summer of 2002 by U.S. soldiers who took Lariam while assigned to units in Afghanistan.

"There was absolutely no statistical correlation between Lariam use and those suicides," Peake said.

But the Army announced it will study possible Lariam side effects, including suicide, as a result of the controversy. The study could take up to two years, according to William Winkerwerder Jr., assistant secretary of defense for health affairs.

In March another Special Forces soldier committed suicide after taking Lariam in Iraq and returning home to Monument, Colo. William Howell's wife believes Lariam triggered his bizarre behavior, in which he stuck a gun in her face and threatened to kill her before shooting himself. She accused the Army of not looking into whether the drug had played a role -- the same charge made by friends of the soldiers involved in the Fort Bragg incidents.

Howell's death in Colorado brought the number of suicides among Special Forces soldiers during the war on terrorism to five. At least four of the five took Lariam on deployments just prior to committing suicide, according to the Army.


(Writers' e-mail addresses:,

Copyright © 2001-2004 United Press International

Some postings on Peace Corps Online are provided to the individual members of this group without permission of the copyright owner for the non-profit purposes of criticism, comment, education, scholarship, and research under the "Fair Use" provisions of U.S. Government copyright laws and they may not be distributed further without permission of the copyright owner. Peace Corps Online does not vouch for the accuracy of the content of the postings, which is the sole responsibility of the copyright holder.

Story Source: United Press International

This story has been posted in the following forums: : Headlines; Lariam; Safety and Security of Volunteers



By Laura Meek ( - on Sunday, December 11, 2005 - 9:55 am: Edit Post

My best friend is in Burkina Faso with the Peace Corp now. She took larium and started hallucinating and was in terrible pain, unable to tell reality apart from her hallucinations...the peace corp put her in a mental hospital and tried to tell her that she was just crazy and that it had nothing to do with the drug. She is finally out and on another drug but the effects could last forever and the peace corp hasn't taken any responsibility for the situation.

By Former VOL ( - on Monday, December 12, 2005 - 6:05 am: Edit Post


You are right Laura. They do this all the time and their is no transperency or accountability. Look at the safety and security blogs on this web site many have to do with the rights of separated volunteers with health issues related to Peace Corps issues. I was in Africa too.

Anybody who questions Peace Corps is generally hallucinatin to them. Former Volunteer

Add a Message

This is a public posting area. Enter your username and password if you have an account. Otherwise, enter your full name as your username and leave the password blank. Your e-mail address is optional.